Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 29, NWS Topeka, KS

April 26, 2016Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 26, 2016, 3:59 AM CDT for Washington County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2016, 3:59 AM CDT (08:59 UTC)
Expired
Apr 26, 2016, 4:45 AM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Washington County, KS

The radar

The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 4:00 AM CDTHAIL 1.75Linn, KS
Apr 26, 4:23 AM CDTHAIL 2.5Washington, KS
Apr 26, 4:23 AM CDTHAIL 2.75Washington, KSBASED ON PHOTO...HAIL STONE WAS BETWEEN 2.75 AND 3 INCHES IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 3:02 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS53 KTOP 260859
SVRTOP
KSC201-260945-
/O.NEW.KTOP.SV.W.0029.160426T0859Z-160426T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
359 AM CDT TUE APR 26 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 445 AM CDT

* AT 358 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PALMER...
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...LINN...GREENLEAF...MORROWVILLE AND PALMER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3961 9712 3966 9728 3999 9711 3983 9681
TIME...MOT...LOC 0858Z 210DEG 20KT 3968 9716 

HAIL...1.75IN
WIND...<50MPH
 
$$
3 follow-up statements
005 
WWUS53 KTOP 260913
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
413 AM CDT TUE APR 26 2016

KSC201-260945-
/O.CON.KTOP.SV.W.0029.000000T0000Z-160426T0945Z/
WASHINGTON-
413 AM CDT TUE APR 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR CENTRAL WASHINGTON COUNTY...

AT 413 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WASHINGTON...
MOVING NORTHEAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
WASHINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3971 9704 3976 9717 3999 9711 3985 9686
TIME...MOT...LOC 0913Z 210DEG 20KT 3975 9710 

HAIL...1.50IN
WIND...<50MPH
 
$$
281 
WWUS53 KTOP 260926
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
426 AM CDT TUE APR 26 2016

KSC201-260945-
/O.CON.KTOP.SV.W.0029.000000T0000Z-160426T0945Z/
WASHINGTON-
426 AM CDT TUE APR 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHEASTERN WASHINGTON COUNTY...

AT 425 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WASHINGTON...
MOVING NORTHEAST AT 25 MPH.

HAZARD...TENNIS BALL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. AT 423 AM CDT, SPOTTERS REPORTED
         TENNIS BALL SIZED HAIL IN WASHINGTON. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
WASHINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3976 9702 3980 9711 3997 9707 3985 9686
TIME...MOT...LOC 0925Z 211DEG 23KT 3984 9702 

HAIL...2.50IN
WIND...<50MPH
 
$$
038 
WWUS53 KTOP 260938
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
438 AM CDT TUE APR 26 2016

KSC201-260948-
/O.EXP.KTOP.SV.W.0029.000000T0000Z-160426T0945Z/
WASHINGTON-
438 AM CDT TUE APR 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 445 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3976 9702 3980 9711 3997 9707 3985 9686
TIME...MOT...LOC 0936Z 210DEG 20KT 3984 9702 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:16 AM CDT, 43 minutes earlier.

Area forecast discussion, Apr 26, 3:16 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
316 AM CDT TUE APR 26 2016

.SHORT TERM...(Today and Tonight)
Issued at 314 AM CDT TUE APR 26 2016

08Z water vapor shows a closed upper low over eastern UT with a
shortwave trough rotating around the southwest quad of the Low. At
the surface, low pressure over eastern CO has allowed a very moist
airmass to continue advecting north with dewpoints in the lower and
middle 60s. With cool temps aloft, the warm moist air at the surface
is resulting in a quite a bit of instability as already seen with
the morning convection. Overall, a very unstable airmass is likely
to remain over the forecast area into tonight. And while deep layer
shear could be better, it should be sufficient for storm
organization should storms develop. The main uncertainty in the
forecast is how everything will eventually play out. The morning
convection could end up laying down a decent outflow boundary which
may act as an additional focus for storm development later today.

Overall the thinking is the morning convection should initially fall
apart. Then when and where storms redevelop may largely be driven by
mesoscale features. Models show the shortwave trough in the base of
the upper low lifting out across the state by the early evening.
This increase in large scale forcing should lead to wide spread
precip given the amount of instability progged to be in place. The
main concern is the potential for a couple tornadoes. With model
trends having the surface low further west, this allows surface
winds across the forecast area to remain backed to the east and
southeast creating favorable hodographs. Models indicate the best
low level shear is probably going to develop through the early
evening so the tornado threat could last well into the evening. With
the steep lapse rates, very large hail will be possible.
Additionally the recent rains and available moisture in the
atmosphere will increase chances for localized flash flooding.

As for temps today, have not gone to far from the model consensus.
If areas see some decent sunshine, think highs should again be in
the mid 70s to around 80. Lows tonight may end up being a little
milder as models are slower to advect dry air in from the west.
However expected precip and cold pool effects could cause lows to be
a little cooler. The forecast has them ranging from the lower 50s in
the west to around 60 in the east.

.LONG TERM...(Wednesday through Monday)
Issued at 314 AM CDT TUE APR 26 2016

On Wednesday, the upper low will pause and pivot over south central
NE and then move nearly due east by late in the day. The now diffuse
dryline will have pushed to the eastern edge of the forecast area
although the NAM continues to stand alone in holding up this
boundary roughly along the Turnpike. While acknowledging the NAM and
its relative plausibility, feel that the magnitude of sfc moisture
that it maintains in the area seems overdone. So, despite steep
lapse rates aloft, any instability left in the are is unlikely to be
very impressive. Will still see a chance for storms mainly in far
eastern and northern parts of the area near the sfc and upper low
and a sfc front that arcs back NW out of MO to these features. Wind
shear in these areas is also not particularly impressive with the
low becoming more stacked, so while a couple of strong/severe storms
can't be ruled out, the more likely scenario seems to point toward
minimal severe potential on Wednesday. A few showers or a
thunderstorm may linger in northern KS Wednesday night as the upper
low tracks east, but expect a dry period for most of the area, and
for the entire area on Thursday. Temperatures will be a bit cooler
in the wake of this storm system with lows mainly in the 40s and
highs on Thursday in the middle 60s to lower 70s.

The next storm system, another strong upper low that at least
briefly takes on a negative tilt, will begin to kick out into the
Plains by early Friday morning with lead energy bringing
thunderstorms into western KS and possibly as far east as parts of
the local area. Scattered storm chances will persist into Friday but
rain and storms are more likely to be widespread by Friday night as
model consensus is strong regarding timing and presence of
widespread precipitation. Rain chances linger into the first part of
next week as the upper low becomes convoluted and stalls over the
central Plains. Saturday gives indications as a potential severe
weather day, with less chance on Friday. With potential for
widespread clouds and periods of precip, severe potential may depend
on periods of local warming to increase instability amidst modest to
adequate deep layer shear. With the expectation for those widespread
clouds, have continued with cooler high temps in the 60s or lower
70s and a bit warmer lows generally in the upper 40s to lower 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1205 AM CDT TUE APR 26 2016

Confidence is low on the specifics but concern for limitations remains
with light winds and lower levels moistening. Short range models
struggling with the near term but pointing to more active
convection firing toward 09Z and likely persisting for a few
hours. Expect increasing mixing to bring VFR for the late periods.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Barjenbruch
AVIATION...65
Hazardous weather outlook, Apr 25, 3:50 PM CDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT MON APR 25 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-262100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
350 PM CDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE TONIGHT. SOME OF
THE STORMS MAY BE STRONG TO SEVERE WITH THE PRIMARY HAZARD BEING
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO EARLY TUESDAY
MORNING. SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH THE
PRIMARY HAZARD BEING LARGE HAIL.

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP OVER PORTIONS OF
CENTRAL AND NORTH CENTRAL KANSAS LATE TUESDAY AFTERNOON AND SPREAD
EAST ACROSS NORTHEAST AND EAST CENTRAL KANSAS TUESDAY EVENING.
LARGE HAIL...DAMAGING WINDS...LOCALIZED FLASH FLOODING AND
TORNADOES WILL ALL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE TONIGHT THROUGH TUESDAY MORNING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Apr 26, 3:39 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
339 AM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 AM     HAIL             6 ESE AGENDA            39.67N 97.33W
04/26/2016  E2.00 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

BARJENBRUCH
Local storm report, Apr 26, 3:54 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
354 AM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 AM     HAIL             3 E CUBA                39.80N 97.40W
04/26/2016  E1.50 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 3:12 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington48 min
Apr 26, 3:20 AM CDTSevere Thunderstorm WarningTOPRepublic55 min
Apr 26, 3:37 AM CDTSevere Thunderstorm WarningTOPWashington35 min
Apr 26, 4:10 AM CDTSevere Thunderstorm WarningTOPRepublic39 min
Apr 26, 4:16 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington59 min
Apr 26, 4:43 AM CDTAreal Flood AdvisoryTOPRepublic3 hr
Apr 26, 5:00 AM CDTSevere Thunderstorm WarningTOPWashington45 min
Apr 26, 5:12 AM CDTSevere Thunderstorm WarningTOPMarshall48 min
Apr 26, 5:20 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington40 min
Apr 26, 5:33 AM CDTAreal Flood AdvisoryTOPWashington3 hr
Apr 26, 5:53 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha67 min
Apr 26, 5:56 AM CDTAreal Flood AdvisoryTOPMarshall3 hr
Apr 26, 6:04 AM CDTFlash Flood WarningTOPMarshall4 hr
Apr 26, 6:18 AM CDTSpecial Weather StatementTOPPottawatomie, Riley27 min
Apr 26, 6:36 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson54 min
Apr 26, 6:47 AM CDTSevere Thunderstorm WarningTOPJefferson13 min
Apr 26, 6:55 AM CDTSevere Thunderstorm WarningTOPNemaha20 min
Apr 26, 3:07 PM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee38 min
Apr 26, 3:13 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee47 min
Apr 26, 3:15 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage45 min
Apr 26, 3:23 PM CDTTornado WarningTOPLyon, Wabaunsee37 min
Apr 26, 3:32 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley43 min
Apr 26, 3:38 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee52 min
Apr 26, 3:43 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee47 min
Apr 26, 3:45 PM CDTTornado WarningTOPGeary, Riley, Wabaunsee30 min
Apr 26, 3:48 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage, Shawnee42 min
Apr 26, 4:10 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley35 min
Apr 26, 4:13 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee47 min
Apr 26, 4:16 PM CDTSevere Thunderstorm WarningTOPWashington44 min
Apr 26, 4:24 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee36 min
Apr 26, 4:25 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee50 min
Apr 26, 4:36 PM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley, Wabaunsee3 hr
Apr 26, 4:39 PM CDTSevere Thunderstorm WarningTOPMarshall33 min
Apr 26, 4:54 PM CDTFlash Flood WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee3 hr
Apr 26, 4:55 PM CDTSevere Thunderstorm WarningTOPWashington35 min
Apr 26, 4:58 PM CDTSevere Thunderstorm WarningTOPGeary, Riley25 min
Apr 26, 5:00 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee45 min
Apr 26, 5:01 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington31 min
Apr 26, 5:08 PM CDTTornado WarningTOPShawnee37 min
Apr 26, 5:14 PM CDTSevere Thunderstorm WarningTOPWabaunsee46 min
Apr 26, 5:17 PM CDTSevere Thunderstorm WarningTOPMarshall31 min
Apr 26, 5:30 PM CDTSevere Thunderstorm WarningTOPWashington15 min
Apr 26, 5:43 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley11 min
Apr 26, 5:47 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee8 min
Apr 26, 5:51 PM CDTRiver Flood WarningTOPMarshall3 days
Apr 26, 5:51 PM CDTRiver Flood WarningTOPMarshall36 hr
Apr 26, 5:52 PM CDTSevere Thunderstorm WarningTOPBrown19 min
Apr 26, 5:57 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee48 min
Apr 26, 6:12 PM CDTSevere Thunderstorm WarningTOPRepublic48 min
Apr 26, 6:29 PM CDTFlash Flood WarningTOPRepublic4 hr
Apr 26, 6:32 PM CDTSevere Thunderstorm WarningTOPLyon, Morris43 min
Apr 26, 6:51 PM CDTFlash Flood WarningTOPLyon, Morris, Osage, Wabaunsee4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.